Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 216, NWS Birmingham, AL

August 28, 2007Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 28, 2007, 7:41 PM CDT for Talladega County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2007, 7:41 PM CDT (00:41 UTC)
Expired
Aug 28, 2007, 8:00 PM CDT
In force
19 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Talladega County, AL

The radar

The Birmingham radar (KBMX), 77 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2007-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1064 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2007-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1064 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 290041
SVRBMX
ALC121-290100-
/O.NEW.KBMX.SV.W.0216.070829T0041Z-070829T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
741 PM CDT TUE AUG 28 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF LINCOLN...

* UNTIL 800 PM CDT

* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR TALLADEGA SUPERSPEEDWAY...
  OR NEAR LINCOLN...AND MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3355 8618 3353 8597 3368 8604 3367 8618

$$
2 follow-up statements
000 
WWUS54 KBMX 290049
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT TUE AUG 28 2007

ALC121-290100-
/O.CON.KBMX.SV.W.0216.000000T0000Z-070829T0100Z/
TALLADEGA AL-
750 PM CDT TUE AUG 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTH CENTRAL TALLADEGA COUNTY...

AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR EASTABOGA...OR ABOUT
NEAR LINCOLN...MOVING NORTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3355 8618 3353 8597 3368 8604 3367 8618

$$
000 
WWUS54 KBMX 290100
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
800 PM CDT TUE AUG 28 2007

ALC121-290110-
/O.EXP.KBMX.SV.W.0216.000000T0000Z-070829T0100Z/
TALLADEGA AL-
800 PM CDT TUE AUG 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TALLADEGA COUNTY
EXPIRES AT 800 PM CDT...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE MOVED OUT OF THE COUNTY.

LAT...LON 3355 8618 3353 8597 3368 8604 3367 8618

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:43 PM CDT, 58 minutes earlier.

Area forecast discussion, Aug 28, 6:43 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 PM CDT TUE AUG 28 2007

.UPDATE...FOR AVIATION.

&&

.SHORT TERM...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD NORTHWARD INTO
CENTRAL ALABAMA WHILE ADDITIONAL STORMS DEVELOP ACROSS THE AREA.
PRECIPITABLE WATER VALUES IN EXCESS OF 2.0 INCHES INDICATE THAT
RAINFALL WILL BE HEAVY.  IN ADDITION...MOVEMENT OF THESE STORMS WILL
BE SLOW.  FORECAST HODOGRAPHS INDICATE STORM MOTION OF LESS THAN 5
KNOTS...AS LOW AS 2 KNOTS.  AS A RESULT...LOCALIZED FLOODING IS A
POSSIBILITY.  ALTHOUGH THE AMOUNT OF LIGHTNING IS EXPECTED TO
DECREASE AFTER SUNSET...FEEL LIKE SHOWERS WILL LINGER THROUGH MOST
OF THE NIGHT.  OVERNIGHT...ALONG WITH SHOWERS AND POSSIBLY ISOLATED
THUNDERSTORMS...PATCHY FOG IS LIKELY ONCE AGAIN...LIKELY DEVELOPING
BY 2 OR 3 AM AND PERSISTING THROUGH 9 OR 10 AM.

.LONG TERM...WEDNESDAY THROUGH TUESDAY.

WE FINALLY HAVE TURNED THE CORNER REGARDING THE AUGUST HEAT WAVE
AND DROUGHT AS THE FORECAST LOOKS WET AND MILDER THROUGH THE
WEEKEND. UPPER RIDGE HAS MOVED OUT WEST AND UPPER TROF AXIS WILL
DIG SOUTHWARD ALONG THE ATLANTIC COAST THURSDAY AND FRIDAY. WITH
A WEAK UPPER TROF AXIS EXPECTED TO REMAIN ACROSS THE SOUTHEASTERN
STATES AND PRECIPITABLE WATER VALUES ABOVE 2 INCHES...SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH AFTERNOON.
DIURNAL HEATING WILL BE THE PRIMARY FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT....BUT NAM/GFS INDICATE AN EASTERLY WAVE
MOVING ACROSS SOUTH ALABAMA ON FRIDAY. THIS FEATURE SHOULD ACT TO
ENHANCE RAIN CHANCES AND RAISED RAIN CHANCES TO LIKELY CATEGORY.
GFS MOS SHOWS A DECREASING POP TREND INTO THE WEEKEND...BUT THIS
MAY BE MORE BASED ON CLIMATOLOGY. GOING WITH LIKELY POPS FOR THE
NEXT THREE DAYS IS A BOLD FORECAST THIS TIME OF YEAR...AND KEPT
POPS IN THE 30-50 PERCENT RANGE BEYOND FRIDAY.

IN THIS TYPE OF PATTERN...IT IS DIFFICULT TO DISCERN WHICH AREAS
WILL BE MORE FAVORABLE FOR AFTERNOON CONVECTION...AND KEPT SIMILAR
POPS ACROSS COUNTY WARNING AREA. GFS MOS FORECASTING MID 80S
ACROSS NORTH CENTRAL ALABAMA FRIDAY THRU SUNDAY. THIS SEEMS ON THE
COOL SIDE BASED ON LOW LEVEL THICKNESS PROGS AND KEPT HIGHS IN THE
UPPER 80S TO AROUND 90.

58/ROSE

&&

.AVIATION...00Z TAF DISCUSSION.

LITTLE CHANGE IN THOUGHT OVER THE NEXT 24 HOURS. SCT TO NUMEROUS
SHRA AND TSRA AROUND THE AREA CURRENTLY WILL DWINDLE TO NEAR NOTHING
AROUND THE WITCHING HOUR. VFR VIS CONDITIONS EXPECTED BY EARLY
MORNING FOR LOCATIONS RECEIVING RAIN TODAY. CEILINGS WILL LOWER ONCE
AGAIN AS STRATUS DEVELOPS AFTER 09 TO 10Z FOR CENTRAL AL. CEILINGS
WILL BE VERY VOLATILE AROUND SUNRISE...VARYING BETWEEN 500 AND 2000
FEET. BY MID-MORNING CEILINGS AND VIS IMPROVE...BUT BY THEN LIKELY
CONVECTION WILL AGAIN DOMINATE THE ALABAMA SKIES.

JONES/90

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Aug 28, 1:15 PM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT TUE AUG 28 2007

ALZ011>015-017>050-291815-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
115 PM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH AROUND 9
PM...WITH A FEW STRONG STORMS POSSIBLE ACROSS ALL OF CENTRAL ALABAMA.
THE MAIN THREAT WILL BE GUSTY WINDS TO AROUND 40 MPH...CLOUD TO
GROUND LIGHTNING STRIKES...AND HEAVY RAINFALL.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A MOIST AND UNSTABLE AIR MASS WILL CONTINUE ACROSS THE AREA THROUGH
THE WEEKEND.  THIS...IN COMBINATION WITH DAYTIME HEATING...WILL
RESULT IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...ESPECIALLY
WEDNESDAY THROUGH FRIDAY. CLOUD TO GROUND LIGHTNING...GUSTY WINDS...
AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

12/SIRMON

In the hours before

Special weather statement, Aug 28, 3:45 PM CDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT TUE AUG 28 2007

ALZ042-282115-
LOWNDES-
345 PM CDT TUE AUG 28 2007

...SIGNIFICANT WEATHER ALERT FOR LOWNDES COUNTY UNTIL 415 PM CDT...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOWNDESBORO...MOVING NORTHWEST AT 5 MPH.

WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 28, 4:06 PM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
406 PM CDT TUE AUG 28 2007

ALZ044-282145-
MONTGOMERY-
406 PM CDT TUE AUG 28 2007

...SIGNIFICANT WEATHER ALERT FOR MONTGOMERY COUNTY UNTIL 445 PM
CDT...

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF MEADVILLE...OR 15 MILES
SOUTH OF MONTGOMERY...MOVING NORTH AT 15 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 28, 5:16 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
516 PM CDT TUE AUG 28 2007

ALZ015-282300-
WALKER-
516 PM CDT TUE AUG 28 2007

...SIGNIFICANT WEATHER ALERT FOR WALKER COUNTY UNTIL 600 PM CDT...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SUMITON...OR 9 MILES EAST OF CORDOVA. THIS
STORM WAS NEARLY STATIONARY.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JONES/90
Special weather statement, Aug 28, 5:58 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 PM CDT TUE AUG 28 2007

ALZ021-029-282330-
CLEBURNE-RANDOLPH-
558 PM CDT TUE AUG 28 2007

...SIGNIFICANT WEATHER ALERT FOR CLEBURNE AND RANDOLPH COUNTIES UNTIL
630 PM CDT...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF NEWELL...OR 11 MILES SOUTH OF
HEFLIN...MOVING NORTH AT 15 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 28, 6:12 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 PM CDT TUE AUG 28 2007

ALZ019-021-282345-
CALHOUN-CLEBURNE-
612 PM CDT TUE AUG 28 2007

...SIGNIFICANT WEATHER ALERT FOR CALHOUN AND CLEBURNE COUNTIES UNTIL
645 PM CDT...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF PIEDMONT...MOVING NORTH AT 5
MPH.

WINDS UP TO 40 MPH AND FREQUENT LIGHTNING ARE EXPECTED WITH THIS
STORM.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.